Hail, Russell
- When
- June 29, 12:05 AM CST
- Where
- Russell County, 2 mi S of Russell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
4 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 28, 7:50 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 850 PM CDT SAT JUN 28 2003 UPDATE... FCST FOCUS ON CONVECTIVE DEVELOPMENT AND EVOLUTION OVERNIGHT. EVOLUTION IS ALREADY SHOWING ITS HAND SO TO SPEAK. MASS CONVERGENCE ON NOSE OF INTENSIFYING LLJ IS FORCING T-STORM DEVELOPMENT ACROSS NORTH CENTRAL KS AT THE MOMENT. THIS IS NEAR THE SFC/850MB FRONT. MEAN LAYER CAPE ON THE ORDER OF 2000J/KG WILL CERTAINLY ALLOW ADDITIONAL STORMS TO DEVELOP...AS INTENSE FORCING DEVELOPS IN THE FORM OF PRESSURE ADVECTION AROUND 310K. EXPECT RAPID T-STORM DEVELOPMENT TO OCCUR ALONG AND NORTH OF I-70 OVER THE NEXT FEW HOURS. THIS ACTIVITY SHOULD MOVE SLOWLY ESE INTO THE CWA. MEANWHILE, UPSTREAM CONVECTION SHOULD ALSO SLOWLY PROPAGATE ESE INTO THE STRONGEST MASS CONVERGENCE/THETA-E RIDGE ALONG A RSL TO HLC AXIS. HAVE INCREASED PRECIP CHCS ACROSS CENTRAL KS AND INCLUDING HEAVY RAINS/SVR INTO THE FCST. 700MB FLOW IS QUITE WEAK...WITH WEAK RIDGE AXIS OVER THE ICT VICINITY. THIS SUGGESTS THAT CONVECTION MAY HAVE TROUBLE PROPAGATING THIS FAR SE...IN FACT FLOW ACROSS CENTRAL KS IS QUITE MARGINAL WITH 5-10KTS OF WEST FLOW AROUND 700MB. LARGE HAIL AND HEAVY RAINS APPEAR THE GREATER THREAT ACROSS CENTRAL KS OVERNIGHT. CO ----------------------------------------------------------------- MAIN FCST CHALLENGE IS CONVECTIVE ACTIVITY TNGHT-SUN NGHT, AS THERE IS SOME POTENTIAL FOR HEAVY RAINFALL TNGHT-SUN MORNING OVER CENTRAL KS. TNGHT-SUN: PRETTY CONFIDENT AN MCS WL DEVELOP GENERALLY ALONG THE KS/NE BORDER TNGHT. THIS COMPLEX WL BE RESULT OF LOW LEVEL UPSLOPE FLOW, COMBINED WITH 850MB CONVERGENCE IN THIS SAME AREA. TO ADD FUEL TO THE FIRE, A SHORTWAVE WL MOVE IN FROM THE NW TNGHT. WL GO LIKELY FOR A FEW COUNTIES IN NW CWA, TAPERING QUICKLY TO SLGHT NEAR ICT. BEST ELEVATED INSTABILITY WL BE OVER CENTRAL KS, WITH POSITIVE LIS ABOVE 850MB OVER SE KS. SHUD ALSO BE PLENTY OF 850MB MOISTURE AREA. THE COMBINATION OF THESE TWO FEATURES MAY RESULT IN A FEW SVR STORMS OVER CENTRAL KS TNGHT. BUT DONT THINK COVERAGE WL BE ENOUGH TO MENTION SVR WORDING IN ZONES TNGHT. FAIRLY CONFIDENT IN THIS SCENARIO TAKING PLACE, SINCE BOTH ETA AND KF ETA HAVE BEEN CONSISTENT WITH THIS SOLUTION. AFTER COORDINATING WITH OTHER OFFICES WL ALSO MENTION HEAVY RAIN FOR CENTRAL KS ZONES. UPPER WAVE WL STILL BE LINGERING OVER THE AREA SUN, WHICH WL KEEP CHANCES OF RAIN IN THE FCST. INSTABILITY ISNT TOO IMPRESSIVE, SO DONT EXPECT ANYTHING TOO EXPLOSIVE. SUN NGHT-TUE: SFC TROUGH WL HANG UP FROM NE KS THROUGH NORTHERN OK. THIS WL KEEP RAIN CHANCES AROUND ONCE AGAIN. CONVERGENT AREA OF 850MB JET WL ALSO BE NEAR CWA, WHICH MAY ALSO CONTRIBUTE TO SOME POPS. PLUS, UPPER WAVE WL STILL BE SITUATED OVER SE KS. ATTM, DO NOT EXPECT ANYTHING WIDESPREAD SUN NGHT, BUT SHUD BE SOME SCATTERED ACTIVITY AROUND. SHRA AND TSRA ACTIVITY SHUD BE WINDING DOWN DURING THE DAY MON. WL KEEP WHAT PREV FCST HAD, WITH SLGHT CHANCES OVER SE KS-SOUTH CENTRAL KS. SHORTWAVE TROUGH WL PUSH EAST MON NGHT AND TUES, SHUTTING OFF OUR PRECIP CHANCES. WED-SAT: ONCE AGAIN, DIDNT MAKE MANY CHANGES TO PREV FCST AT ALL. ALL MED RANGE MODELS STILL AGREE ON SETTING UP A STABLE UPPER RIDGE OVER SOUTHERN PLAINS THROUGH THIS ENTIRE PERIOD. THIS WL PROMOTE DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPS. 850MB TEMPS ALSO AGREE WELL OFF OF THE ECM AND GFS. SO THERE IS QUITE A BIT OF CONFIDENCE IN THIS SUMMER TIME PATTERN SETTING UP. FCSTID = 7/LAWSON ICT 66 85 65 86 / 20 40 30 20 HUT 66 83 65 87 / 40 40 20 10 EWK 66 84 65 86 / 30 40 30 20 EQA 66 85 65 86 / 10 40 30 20 WLD 67 85 66 86 / 0 40 30 20 RSL 65 80 62 83 / 70 50 20 10 GBD 65 79 62 86 / 60 50 20 10 SLN 66 85 64 86 / 60 60 20 10 MPR 66 84 65 86 / 30 40 30 20 CFV 65 88 66 85 / 0 20 30 20 CNU 64 85 66 84 / 0 20 30 20 K88 64 86 66 84 / 10 20 30 20 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL KANSAS OVERNIGHT. THE STORMS WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. HOWEVER, THE STORMS WILL MOVE SLOWLY EAST OR SOUTHEAST AT 10 TO 20 MPH. THIS WILL SET THE STAGE FOR LOCALLY TORRENTIAL FLOODING RAINS OVERNIGHT. THE AREA AT GREATEST RISK FOR SEVERE WEATHER AND FLOODING IS NORTH OF A GREAT BEND TO LINDSBORG LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST DEVELOPMENTS ON THIS WEATHER MAKER. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/CO
The Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
4 hail, 2 flash flood. Local standard time, as filed.
High water flowing across Highway 14.
Unspecifieid number of vehicles abandoned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359806, 5361357, 5359802, 5359803, 5359804, 5359805.